Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Raleigh, NC

May 28, 2020Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2020, 3:34 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 3:34 PM EDT (19:34 UTC)
Expired
May 28, 2020, 4:45 PM EDT
In force
71 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, NC, Stanly County, NC

The radar

The Columbia radar (KCAE), 164 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:10 PM EDTTSTM WND DMG4 Sse Stanfield, NCTREE ON A CAR AT ROBERT DR. AND NC 200.
May 28, 4:12 PM EDTTSTM WND DMG2 Wnw Oakboro, NCTREES AND POWER LINES DOWN AT BIG LICK RD. AND OAK GROVE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS52 KRAH 281934
SVRRAH
NCC123-167-282045-
/O.NEW.KRAH.SV.W.0063.200528T1934Z-200528T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
334 PM EDT Thu May 28 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Montgomery County in central North Carolina...
  Stanly County in central North Carolina...

* Until 445 PM EDT.

* At 334 PM EDT, a severe thunderstorm was located over Fairview In
  Union County, or 12 miles north of Monroe, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albemarle, Troy, Badin Lake, Biscoe, Plyler, Fairview In Union
  County, Locust, Norwood, Badin and Oakboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3536 8039 3551 8012 3551 7998 3531 7974
      3517 8023 3521 8025 3520 8030 3518 8031
      3517 8035 3518 8037 3517 8039 3517 8042
      3516 8044 3518 8051
TIME...MOT...LOC 1934Z 238DEG 31KT 3517 8055 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
3 follow-up statements
118 
WWUS52 KRAH 281954
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
354 PM EDT Thu May 28 2020

NCC123-167-282045-
/O.CON.KRAH.SV.W.0063.000000T0000Z-200528T2045Z/
Montgomery NC-Stanly NC-
354 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MONTGOMERY AND STANLY COUNTIES...

At 354 PM EDT, a severe thunderstorm was located near Midland, or 15
miles north of Monroe, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Fairview In Union County, Locust,
Norwood, Badin, Oakboro, Stanfield and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3536 8039 3551 8012 3550 8009 3529 7989
      3517 8023 3521 8025 3520 8030 3518 8031
      3517 8035 3518 8037 3517 8039 3517 8042
      3516 8044 3518 8051
TIME...MOT...LOC 1954Z 241DEG 20KT 3520 8046 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
953 
WWUS52 KRAH 282016
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
416 PM EDT Thu May 28 2020

NCC123-167-282045-
/O.CON.KRAH.SV.W.0063.000000T0000Z-200528T2045Z/
Montgomery NC-Stanly NC-
416 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MONTGOMERY AND STANLY COUNTIES...

At 416 PM EDT, a severe thunderstorm was located 8 miles east of
Midland, or 12 miles southwest of Albemarle, moving northeast at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield, New London and Uwharrie Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3536 8039 3551 8012 3550 8009 3529 7989
      3517 8023 3521 8025 3520 8030 3518 8031
      3517 8035 3518 8037 3517 8039 3517 8041
      3518 8042 3525 8045
TIME...MOT...LOC 2016Z 243DEG 22KT 3523 8035 

HAIL...<.75IN
WIND...60MPH
 
$$

23
129 
WWUS52 KRAH 282031
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
431 PM EDT Thu May 28 2020

NCC123-167-282045-
/O.CON.KRAH.SV.W.0063.000000T0000Z-200528T2045Z/
Montgomery NC-Stanly NC-
431 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MONTGOMERY AND STANLY COUNTIES...

At 431 PM EDT, a severe thunderstorm was located 9 miles south of
Plyler, or 9 miles south of Albemarle, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Norwood, Badin, Oakboro, New London,
Uwharrie Haven, Morrow Mountain State Park and Fish Tales Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3536 8039 3551 8012 3550 8009 3529 7989
      3517 8023 3521 8025 3520 8030 3522 8034
      3534 8040
TIME...MOT...LOC 2031Z 249DEG 21KT 3524 8025 

HAIL...<.75IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:15 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 28, 2:15 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
215 PM EDT Thu May 28 2020

.SYNOPSIS...
Deep southerly flow in advance of a slow moving cold front
approaching from the west will keep a moist and humid airmass in
place through Saturday. A cold front will move through the region
late Saturday night, bringing cooler and drier air to NC Sunday
and into early next week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 215 PM Thursday...

...Locally heavy rain still a threat today...

Deep southerly flow between a seasonably strong and slow moving
upper trough over the Mid-South/Tn Valley and a subtropical ridge
over the Western Atlantic will continue to transport very moist and
humid air into the region.

ATM, some locally heavy showers continue across the eastern NC but
the movement should continue to be fast enough to prevent flooding
concerns. Although it will remain mostly cloudy today, visible
satellite imagery does show the potential for some brief breaks
in cloud cover to allow for some partial/tempered heating, enough so
that the muggy airmass should become moderately unstable by the
afternoon. As afternoon temps climb into the lower to mid 80s,
expect re-development of scattered showers and thunderstorms, with
the best coverage initially expected along and east of US-1, within
the deeper moisture axis in place across eastern half of the
forecast area.

Then by the evening and into the overnight hours, models suggest
an uptick in convection from the southwest, a likely impact from
the upstream impulse/MCV currently over northern Alabama or similar
disturbance that will move into the area. While we will stabilize
some, models suggest we will maintain at least weak instability
across the area overnight to maintain a good chance PoP.

A belt of enhanced wind shear across western NC in association
with the upper trough to our west may support an isolated strong
to severe storm through the early evening. Elsewhere, storms should
remain below severe limits. Due to wet antecedent conditions,
isolated flash flooding will be primary threat, especially in urban
and poor drainage areas.

Expect muggy conditions overnight with lows in the upper 60s to
lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 230 AM Thursday...

Ample moisture with dew points around 70 will start the day Friday.
Our region will then receive a glancing blow from the a shortwave
trough that is expected to swing from the Ohio Valley to northern
Mid-Atlantic states late Friday. Strong heating and the presence of
the Piedmont trough will lead to scattered thunderstorms Friday
afternoon. The activity may become more robust as it develops
eastward into higher instability due to surface heating late
afternoon and evening. Highs should top out in the mid 80s (83 NW to
88 Sandhills). A few strong storms will be possible late in the
afternoon into the mid-evening hours.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 AM Thursday...

The main cold front associated with the pattern change to troughing
aloft is expected to move through the region late Saturday and
Saturday night. There will continue to be scattered showers/storms,
especially during Sat afternoon and evening. Much drier air will
overspread the region Sunday and Sunday night, confining the chance
of showers to the SE zones Sunday, then NIL POP and weather on
Sunday night into next week. Highs will cool back into the 70s with
lows in the 50s (5-10 degrees below normal Sunday through Tuesday),
moderating again by Wednesday to near normal readings.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

24 hour TAF period: Afternoon heating will allow ceilings to lift to
low-end VFR at all TAF sites by 20z. Scattered showers and
thunderstorms will re-develop across the area this afternoon
and could linger well into the evening and overnight hours
owing to weak disturbances moving through the area. The moist
airmass in place will support the development of widespread
LIFR to MVFR stratus across the area overnight. These sub-VFR
ceilings are expected to lift to VFR between 15 to 18z Friday
with scattered convection expected once again Friday afternoon
and evening.

Looking ahead: Very moist air will remain in place will support
scattered to numerous showers and thunderstorms on Saturday as a
cold front moves east through the area. The very moist air will also
support widespread sub-VFR conditions in early morning fog/stratus.
Drier and cooler air in the wake of the cold front will result in
predominately VFR conditions Sunday through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, May 28, 4:18 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Thu May 28 2020

NCZ007-021>025-038>040-073>076-083-084-290830-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain will occur with scattered thunderstorms, mainly
this afternoon and early evening. Urban and small stream flooding may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms with locally heavy rain are
expected today into this evening. Any training of the thunderstorms
with heavy rainfall may produce urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and scattered thunderstorms may again produce locally heavy
rainfall, mainly Friday afternoon and evening. Urban and small
stream flooding may occur.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:01 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly3 hr
May 28, 12:29 AM EDTRiver Flood WarningRAHAnson, Stanly20 hr
May 28, 1:06 AM EDTSpecial Weather StatementRAHWilson24 min
May 28, 1:31 AM EDTSpecial Weather StatementRAHWilson29 min
May 28, 2:42 AM EDTSpecial Weather StatementRAHSampson48 min
May 28, 2:46 AM EDTSpecial Weather StatementRAHSampson44 min
May 28, 6:10 AM EDTRiver Flood WarningRAHDavidson, Davie37 hr
May 28, 6:25 AM EDTSpecial Weather StatementRAHVance, Wake65 min
May 28, 10:35 AM EDTRiver Flood WarningRAHHalifax, Northampton17 days
May 28, 3:41 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland64 min
May 28, 4:38 PM EDTSpecial Weather StatementRAHHoke, Lee, Montgomery, Moore, Richmond, Scotland52 min
May 28, 5:11 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more49 min
May 28, 5:16 PM EDTSpecial Weather StatementRAHSampson59 min
May 28, 5:22 PM EDTAreal Flood AdvisoryRAHSampson3 hr
May 28, 5:40 PM EDTTornado WarningRAHSampson35 min
May 28, 5:59 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Guilford, Orange, Randolph61 min
May 28, 6:06 PM EDTSpecial Weather StatementRAHAnson54 min
May 28, 6:15 PM EDTFlash Flood Warning Considerable damage threatRAHSampson3 hr
May 28, 6:34 PM EDTSpecial Weather StatementRAHSampson56 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly41 min
May 28, 7:12 PM EDTSpecial Weather StatementRAHGuilford33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.